Utah, 2013Dense Fog in Utah, February 7 to 8, 2013
February 7 to 8, 2013 · NWS GJT · 1 event in 1 county or zone
High humidities near the ground resulted in areas of dense fog in the eastern Uintah Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High humidities near the ground resulted in areas of dense fog in the eastern Uintah Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 7, 3:54 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 7, 3:54 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MST THU FEB 7 2013
...A SIGNIFICANT WINTER STORM WILL IMPACT THE AREA BEGINNING LATE
FRIDAY...
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 354 PM MST THU FEB 7 2013
THE UPPER LOW WILL COME ONSHORE OVER THE PACIFIC NORTHWEST IN THE
NEXT COUPLE OF HOURS. THIS LOW AND ITS ASSOCIATED TROUGH AND COLD
FRONT WILL BRING THE NEXT ROUND OF WEATHER TO THE FORECAST AREA.
IN THE MEAN TIME CLEAR SKIES THIS EVENING WILL GIVE WAY TO HIGH
CLOUDS AHEAD OF THIS APPROACHING STORM SYSTEM. ALSO SOUTHWEST
WINDS ALOFT WILL STRENGTHEN BY MORNING...AND A FEW OROGRAPHIC
SHOWERS MAY DEVELOP OVER THE FAVORED SOUTHERN SLOPES OF THE
EASTERN UT MOUNTAINS AND THE WESTERN SAN JUANS AS THE MOISTURE
DEEPENS. AS A RESULT TEMPERATURES WILL AGAIN BE ON THE MILD SIDE
TONIGHT...WITH THE LOWS OBSERVED RELATIVELY EARLY DURING THE
OVERNIGHT PERIOD.
THEN ON FRIDAY THE SOUTHWEST WINDS WILL CONTINUE TO INCREASE AS
THE LOW MOVES INTO THE GREAT BASIN. IN ADDITION MOISTURE DEEPENS
OVER THE AREA WITH SPECIFIC HUMIDITIES REACHING 3 G/KG OVER THE
SAN JUANS AT 00Z SAT. THE UPPER JET WILL NOSE INTO EASTERN UT AND
THE FOUR CORNERS DURING THE AFTERNOON AND WILL PROVIDE GOOD UPPER
SUPPORT. OROGRAPHICS...AND AMPLE INSTABILITY AHEAD OF THE LOW WILL
ALLOW SHOWERS TO INCREASE ESPECIALLY OVER EASTERN UT AND THE
SOUTHWEST CO MOUNTAINS. BY LATE AFTERNOON AND INTO THE EVENING
SHOWERS WILL HAVE SPREAD ACROSS MUCH OF THE AREA WITH A FEW
THUNDERSTORM POSSIBLE OVER THE SOUTHWEST PORTION. THE SOUTHERN AND
CENTRAL VALLEYS WILL SEE HIGH TEMPERATURES WELL ABOVE NORMAL IN
THE PREFRONTAL ENVIRONMENT. THIS WARM LAYER NEAR THE SURFACE WILL
CONTRIBUTE TO THE INSTABILITY AND WILL PRODUCE GOOD LAPSE RATES AS
700 MB TEMPERATURES WILL RANGE FROM -4C TO -6C THROUGHOUT THE DAY.
THEREFORE PRECIPITATION WILL INITIALLY BE RAIN IN THE LOWER
VALLEYS...WITH SNOW LEVELS AROUND 8000 FT MSL. HOWEVER CONVECTION
WILL DRIVE SNOW LOWER SO THE HIGHER MOUNTAIN ZONES WILL
PREDOMINANTLY SEE JUST SNOW.
AS THE LOW MOVES INTO CENTRAL UT OVERNIGHT PRECIPITATION CONTINUES
TO RAMP UP OVER OUR FORECAST AREA. RAIN CHANGES OVER TO ALL SNOW
IN EVEN THE LOWEST VALLEYS BY MORNING AS THE COLD FRONT
APPROACHES. HAVE ADDED A FEW OTHER MOUNTAIN ZONES TO THE WINTER
STORM WATCH. THERE STILL IS SOME UNCERTAINTY...ESPECIALLY IN THE
DURATION OF THIS EVENT...SO WILL HOLD OFF LOCKING INTO WARNINGS OR
ADVISORIES AT THIS TIME. SEE THE LONG TERM DISCUSSION BELOW FOR
MORE INFORMATION.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 354 PM MST THU FEB 7 2013
LARGE SCALE DETAILS ARE BEGINNING TO LINE UP THIS WEEKEND FOR THE
NEXT WINTER WEATHER EVENT TO AFFECT OUR CWA. HOWEVER...THE
COMPLEX INTERACTION BETWEEN THE MAIN UPPER LOW DEPARTING OUR CWA
SATURDAY NIGHT AND THE NEXT CARVING TROF MOVING INTO THE GREAT
BASIN LATE IN THE WEEKEND...LEAVES A LOT OF UNCERTAINTY. WITH
THESE SYSTEMS STILL OFF SHORE AND WELL UPSTREAM...THE MODELS MAY
CONTINUE TO MAKE ADJUSTMENTS. THEREFORE WITH CONFIDENCE ON THE LOW
SIDE DECIDED TO EXPAND OUR WATCHES IN COVERAGE AND TIME.
ON SATURDAY A STRONG CHANNELIZED VORT LOBE WILL MOVE THROUGH THE
BASE OF THE WESTERN TROF OVER THE SOUTHERN DESERTS AND FORCE THE
MAIN UPPER LOW OVER UTAH TO OPEN SPREAD COLD AIR EASTWARD THROUGH
THE DAY. STRONG ASCENT AHEAD OF THE WAVE WILL EXIST OVER ALL OUR CWA
AND COMBINE WITH STEEPENING LAPSE RATES TO SPREAD WIDESPREAD
PRECIPITATION ACROSS OUR CWA THROUGH THE MORNING. THE FOCUS FOR
HEAVIER PRECIPITATION WILL BE CENTERED INITIALLY ON SOUTHERLY
OROGRAPHICS...UPPER JET DIVERGENCE OVER SOUTHERN COLORADO AND LOW
LEVEL ASCENT FROM A COLD FRONT SWEEPING EASTWARD FROM NEAR THE
EASTERN UTAH BORDER AT SUNRISE TO THE DIVIDE BY EARLY AFTERNOON.
THIS LATTER FEATURE WILL BE RESPONSIBLE FOR DRIVING THE SNOW INTO
MANY LOWER ELEVATIONS AND THIS WILL NEED TO BE EVALUATED CLOSER
FOR HEAVIER SNOWFALL AMOUNTS. MOISTURE IS STILL PEGGED TO BE IN
THE 2.5-3 G/KG RANGE UP TO MOUNTAIN TOP LEVEL AND SHOULD BE AMPLE
ENOUGH TO PRODUCE INCH PER HOUR RATES IN THE HEAVIER SNOW BANDS.
WESTERLY FLOW WILL DEEPEN BEHIND THE COLD FRONT AND AS THE STORM
BEGINS TO FOCUS EAST OF THE DIVIDE...WINDS ALOFT WILL BEGIN TO
SHIFT TO THE WEST THEN NORTHWEST OVERNIGHT. EVEN THOUGH LARGE
SCALE ASCENT WILL BE ON THE WANE MANY WEST AND NORTH FACING SLOPES
SHOULD BE ABLE TO PICK UP BETTER SNOWFALL DUE TO INCREASING COLD
ADVECTION...OROGRAPHICS AND UNSTABLE CONDITIONS IN THE FAVORABLE
DENDRITIC REGION. TEMPERATURES WILL BE MUCH COOLER BEHIND THE
FRONT AND THERE MAY BE FALLING TEMPERATURES THROUGH THE AFTERNOON
IN MANY PLACE AS THE COLD AIR DEEPENS.
INITIALLY THE MODELS TRENDS HINTED A LONGER LULL IN ACTIVITY TOWARD
SUNDAY MORNING BUT THIS IS BECOMING ILL DEFINED WITH EACH PASSING
RUN. THE EURO AND GFS ARE IN GENERAL AGREEMENT IN CARVING OUT
ANOTHER POSITIVELY TILTED TROF OVER THE GREAT BASIN SUNDAY INTO
MONDAY. THIS WILL KEEP GENERAL UPGLIDE OVER OVER THE AREA ON SUNDAY
WITH UNSTABLE CONDITIONS REMAINING IN PLACE UNDER THE COLD CORE TO
KEEP SNOW SHOWERS GOING OVER THE MOUNTAINS. OROGRAPHICS GENERALLY
LIGHTEN WHICH MAY KEEP MANY OF THE HEAVIER SHOWERS ANCHORED TO THE
HIGHER TERRAIN BUT CAN NOT RULE OUT SOME OF THE SHOWERS DROPPING
INTO THE VALLEYS BUT AGAIN CONFIDENCE QUITE LOW ON THE DETAILS. A
MORE DISTINCT CIRCULATION IN THE TROF PASSES NEAR THE FOUR CORNER
SUNDAY NIGHT INTO MONDAY MORNING AND LOOKS FOCUS THE BETTER SNOW
RATES OVER THE SOUTHERN MOUNTAINS UNTIL THE TROF PASSAGE MONDAY
NIGHT. THIS PROLONGED EVENT LOOKS TO FAVOR THE MOUNTAINS
OVERALL...ESPECIALLY THE SAN JUANS...BUT THERE ARE LIKELY TO BE SOME
VALLEYS THAT DO QUITE WELL DUE THE CONVECTIVE NATURE OF THIS EVENT.
BEHIND THIS SYSTEM DRY NORTHERLY FLOW SETS UP FOR THE REMAINDER OF
THE FORECAST. THERE IS LIKELY TO BE A WARMING TREND IN THE MOUNTAINS
AS THE COLDER AIR ALOFT RETREATS. THE VALLEYS WILL BE SLOW TO
WARM...ESPECIALLY IN AREAS WHICH RECEIVE THE HEAVIER SNOWFALL. THE
MODELS ARE IN DISAGREEMENT WITH A SYSTEM MOVING THROUGH THE FLOW BY
MID TO LATE WEEK SO POPS REMAIN LOW ATTM.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 354 PM MST THU FEB 7 2013
PERIODS OF MVFR VIS WILL CONTINUE INTO THE EVENING AT KVEL AS
HAZE/FOG PERSISTS IN THE UINTA BASIN. EXPECT THE FOG TO THICKEN
AND SPREAD LATER THIS EVENING AND CONTINUE BEYOND SUNRISE ON
FRIDAY. HOWEVER BY EARLY FRIDAY...THE APPROACHING STORM SHOULD
DISRUPT OR AT LEAST WEAKEN THE STABLE SURFACE LAYER SOMEWHAT. SO
EXPECT THE FOG WILL STAY ON THE THIN SIDE...AND DIMINISH BY
MIDDAY.
OTHERWISE...CLOUDS WILL INCREASE AND CIGS LOWER AFTER 06Z TONIGHT
WITH SOUTHWEST FLOW ALOFT BEGINNING TO STRENGTHEN. THIS WILL BE IN
RESPONSE TO A VIGOROUS UPPER LOW MOVING FROM THE PACIFIC NW
TOWARDS THE WESTERN GREAT BASIN. SNOW SHOWERS WILL DEVELOP OVER
THE EASTERN UT MOUNTAINS AND THE SAN JUAN MOUNTAIN BY EARLY FRIDAY
AND MAY PRODUCE AREAS OF MOUNTAIN OBSCURATIONS. BY FRIDAY
AFTERNOON PRECIPITATION WILL BEGIN TO SPREAD TO OTHER AREAS.
ISOLATED OF MVFR WILL BE POSSIBLE IN PASSING VALLEY RAIN
SHOWERS...WITH IFR POSSIBLE IN MOUNTAIN SNOW SHOWERS.
IN ADDITION...TURBULENT MIXING WILL ALSO BE EXPECTED ESPECIALLY
NEAR AND DOWNSTREAM OF RIDGES AND PEAKS IN THE STRONG SOUTHWEST
FLOW.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SUNDAY EVENING
FOR COZ003-012-017>019.
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SUNDAY EVENING
FOR COZ009-013.
UT...WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SUNDAY EVENING
FOR UTZ023-025.
&&
SHORT TERM...EH
LONG TERM...15
AVIATION...EHHazardous weather outlook, Feb 7, 4:59 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 AM MST THU FEB 7 2013
COZ001>014-017>023-UTZ022>025-027>029-081200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
459 AM MST THU FEB 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FREEZING FOG WILL LOWER VISIBILITY TO LESS THAN 1 MILE
IN PORTIONS OF THE COLORADO NORTHWEST PLATEAU FROM CRAIG TO
STEAMBOAT SPRINGS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG WINTER STORM WILL BRING MORE SIGNIFICANT PRECIPITATION
TO THE REGION FRIDAY THROUGH MONDAY...WITH A CHANCE OF RAIN AND
SNOW CONTINUING TUESDAY. A WINTER STORM WATCH WAS ISSUED FOR THE
SAN JUAN MOUNTAINS...THE WEST ELK AND SAWATCH MOUNTAINS..AS WELL
AS THE EASTERN UINTA MOUNTAINS FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT. TRAVEL ACROSS THE HIGH MOUNTAIN PASSES IS EXPECTED TO
BECOME HAZARDOUS DUE TO SNOW AND BLOWING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
Dense Fog, Eastern Uinta Basin
- When
- February 7, 5:00 PM MST to February 8, 4:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was reported in the eastern Uintah Basin. Visibilities down to a quarter mile or less were measured at the Vernal Regional Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 7, 20131 death · 1 event
- Hail and Damaging Wind in Oklahoma, February 7, 2013$30,000 · 1.75 in hail · 3 events
- Heavy Snow and Hail in California, February 7 to 9, 20132 injured · $7,000 · 62 kt wind · 8 events
- Frost and Freeze and Dense Fog in California, February 7 to 12, 201315 events
- Winter Weather in Wisconsin, February 7, 201311 events
- Heavy Snow in Michigan, February 7 to 8, 201310 events
- Winter Storm in Wisconsin, February 7, 20139 events
- Heavy Snow in Michigan, February 7 to 8, 20138 events
- Heavy Snow in Michigan, February 7 to 8, 20136 events
- Heavy Snow in Nevada, February 7 to 10, 20136 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 7, 20134 events
- Winter Weather in North Carolina, February 7, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484588.